Alumni Programs

Jody Bower

Colleen Frakes' book cover, Women KingEducation

B.A., The Evergreen State College, 1974
M.S.W., University of Washington, 1980
M.A., Pacifica Graduate Institute, 2010
Ph.D., Pacifica Graduate Institute, 2013 (current student)

Website

Jody Bower writes

Email

Contact via email

Biographical Note

I knew that I was going to be a writer by age 10. I have made a living for the last 20-odd years as a technical writer and editor, primarily in the medical and environmental consulting fields. I have contributed sections to two books and been the managing editor for several others as well as a medical journal. Recently I returned to school to pursue a lifelong interest in myth, religion, and archetypal psychology; I will be writing my dissertation on aspects of the feminine psyche as expressed in literature by women written since 1800. I am also a trained mezzo-soprano and sing with the RainShadow Chorale of Port Townsend.

Publication Types

Non-Fiction, Scholastic

Latest Publication Title

Gale Encyclopedia of Mental Disorders, (contributer), 2002

Publication Excerpt

Tardive dyskinesia

Tardive dyskinesia is a neurological disorder consisting of abnormal, involuntary body movements caused by certain medicines. It is usually associated with long-term use of medicines for treating schizophrenia and other psychotic disorders.

Tardive means "late" and dyskinesia means "abnormal movements." It refers to abnormal body movements that occur after a person has been taking a certain medicine for a long period of time. It sometimes starts after the medicine has been discontinued. In the early stages, the movements may be so subtle that neither the person nor the people around him or her notice them. For instance, the person may blink rapidly or lick their lips often. In later stages, the movements become noticeable and may affect the person's physical abilities.Other types of tardive dyskinesia can occur. In tardive dystonia, there are abnormal contractions of the neck and shoulder muscles. In tardive akathisia, the person feels restless all the time.

It is not altogether certain what causes tardive dyskinesia. The medicines that cause it affect how nerve impulses are transmitted across gaps between nerve cells (synapses). They do this in part by blocking a chemical made by the body called dopamine. After a while, the nerves seem to become hypersensitive to dopamine. Stimulation by even a little bit of dopamine may cause the abnormal movements.
The medicines most commonly associated with tardive dyskinesia include:

  • Antipsychotic medicines used to treat schizophrenia and other psychoses. These are also known as neuroleptic medicines.
  • Levodopa or L-dopa, which is used to treat Parkinson's disease (although high doses of L-dopa may actually help control tardive dyskinesia).
  • Antiemetic medicines used to control nausea and vomiting.
  • Tricyclic antidepressants used to treat depression and other mood disorders.
  • Other medicines that block dopamine.


Symptoms of tardive dyskinesia include:

  • involuntary movements of the face, including frowning, blinking, smiling, lip licking, mouth puckering, biting or chewing, clenching the jaw, sticking out the tongue, or rolling the tongue around in the mouth
  • involuntary movements of the hands, arms, feet, or legs, such as twitching the hands or tapping the feet
  • trunk movements, such as rocking, twisting, or squirming
  • grunting or trouble speaking because of involuntary movements of the diaphragm

Movements may be rapid or slow and complicated. They are usually irregular and do not follow a pattern.

Tardive dyskinesia develops in about a third of all people who take antipsychotic medicines for several years. The risk is higher in older patients. Approximately 5% of young adults taking antipsychotic medicines will develop tardive dyskinesia after a year of treatment, compared with a rate of 30% in elderly patients.

How did Evergreen help you in your career?

Evergreen helped me in two ways:

1. The emphasis on writing papers for class was extremely helpful for honing my writing skills. It also proved useful when I began to help physicians and other professionals write papers for publication in academic journals.

2. The emphasis on using original texts, not textbooks, meant that we had to figure out for ourselves what the authors meant; we were not told what to think by another interpreter of the work. This enabled me to become adept at picking out the essential meaning and important points of another person's argument, which in turn has been very useful in my career as a technical writer where I have to read original research and then present the information in lay terms to a nontechnical audience.